Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 387, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 6, 2008, 4:44 PM CDT for Randolph County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2008, 4:44 PM CDT (21:44 UTC)
- Expired
- Aug 6, 2008, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Randolph County, AR
The radar
The Memphis radar (KNQA), 152 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:44 PM CDT, 1 hour earlier.
Area forecast discussion, Aug 6, 3:44 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 344 PM CDT WED AUG 6 2008 .DISCUSSION... RAIN AND STRONG TO SEVERE THUNDERSTORM CHANCES LATE THIS AFTERNOON THROUGH THURSDAY EVENING ARE THE MAIN CONCERNS. LATEST MODELS WERE IN GENERAL GOOD AGREEMENT. USED A BLEND OF THEM WITH NO PREFERENCE TOWARDS ONE MODEL OVER ANOTHER. THE BIGGEST CHANGES MADE TO THE PREVIOUS FORECAST WERE TO LOWER RAIN CHANCES THURSDAY NIGHT INTO FRIDAY. AT 330 PM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...HOT AND HUMID CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES IN THE 90S AND DEWPOINTS AROUND 70 UNDER PARTLY TO MOSTLY SUNNY SKIES. A FEW SHOWERS AND THUNDERSTORMS WERE OVER NE AR...MO BOOTHEEL... AND NORTH MS. A COLD FRONT EXTENDED ACROSS CENTRAL MISSOURI TO SOUTHERN OHIO AND WAS SLOWLY MOVING SOUTH. THROUGH 8 PM CDT...ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA...BUT COVERAGE WILL BE LIMITED AND MOST LOCATIONS WILL BE DRY WITH UPPER LEVEL RIDGE OVERHEAD. A FEW OF THESE STORMS MAY BECOME STRONG OR SEVERE WITH DAMAGING WINDS AROUND 60 MPH AND HEAVY DOWNPOURS AS THE AIR IS UNSTABLE...LIFTED INDICES -5 TO -9. MOST OF THESE SHOWERS AND STORMS WILL DIMINISH AFTER 8 PM CDT WITH THE LOSS OF DAYTIME HEATING. HOT TEMPERATURES WILL CONTINUE WITH READINGS MAINLY IN THE 90S AND HEAT INDEX VALUES AROUND 100 DEGREES. THE REST OF TONIGHT...WILL MONITOR FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...PARTICULARLY NORTH OF A JONESBORO AR TO HUNTINGDON TN LINE...CLOSER TO THE APPROACHING FRONT. CANNOT RULE OUT A FEW STRONG TO SEVERE STORMS...BUT DO NOT THINK WIDESPREAD SEVERE STORMS WILL OCCUR AS ATMOSPHERIC WINDS REMAIN RATHER LIGHT... LESS THAN 20 KTS. MODEL GUIDANCE RAIN CHANCES FROM 10/20 PERCENT OVER NORTH MS TO 40/50 OVER FAR NE AR/MO BOOTHEEL/NW TN APPEAR TO BE ON TRACK...SO DID NOT ALTER MUCH...THOUGH THEY MAY BE TOO HIGH CONSIDERING NO BIG SHORT WAVE OR LOW PRESSURE DISTURBANCE ALONG THE FRONT IS EXPECTED. CLOUDS WILL INCREASE AND TEMPERATURES WILL DROP INTO THE LOWER TO MID 70S. THURSDAY APPEARS TO HAVE THE BEST SHOT OF RAIN FOR THE NEXT 4 OR 5 DAYS OVER THE AREA WITH THE COLD FRONT MOVING THROUGH. NOT SURE ABOUT EXACT COVERAGE AS LOW LEVEL CONVERGENCE LOOKS WEAK...SO LOWERED RAIN CHANCES TO AROUND 50 PERCENT IN MOST AREAS AS COVERAGE SHOULD BE SCATTERED IN NATURE WITH SOME LOCATIONS GETTING LITTLE TO NO RAIN WHILE OTHERS COULD GET 1 TO 2 INCHES. WENT WITH LIKELY RAIN CHANCES SOUTHEAST OF A YALOBUSHA MS TO PARSONS TN LINE WHERE BELIEVE MORNING SUN WILL ALLOW FOR BEST DESTABILIZATION AND BEST DEVELOPMENT OF MIDDAY/AFTERNOON SHOWERS AND STORMS. CLOUDS AND RAIN WILL KEEP TEMPERATURES DOWN IN THE UPPER 80S AND LOWER 90S. AS FOR SEVERE THUNDERSTORMS ARE CONCERNED ON THURSDAY...THINK THERE IS SOME POTENTIAL...PARTICULARLY SOUTH OF INTERSTATE 40 WHERE THE AIR WILL BE HOTTEST AND MOST UNSTABLE. WIDESPREAD SEVERE APPEARS UNLIKELY...BUT MULTICELL CLUSTERS AND COLD POOLS MAY DEVELOP...PARTICULARLY OVER NE MS. SPC/S SLIGHT RISK HANDLES THIS WELL. DAMAGING WINDS AROUND 60 MPH ARE THE MAIN HAZARD WITH PERHAPS SOME HAIL UP TO THE SIZE OF NICKELS MAY OCCUR AS WELL. THE BEST TIME FRAME APPEARS TO BE DURING THE AFTERNOON HOURS. THURSDAY NIGHT INTO FRIDAY...DRIER AND COOLER AIR WILL WORK INTO THE AREA FROM THE NORTH...SO LOWERED/REMOVED RAIN CHANCES. SKIES WILL CLEAR THURSDAY NIGHT...ALLOW FOR COOLING INTO THE 60S IN MANY LOCATIONS. SOME FOG MAY DEVELOP...BUT DID NOT MENTION IN FORECAST AT THIS TIME AS NOT CERTAIN THAT IT WILL OCCUR. FRIDAY APPEARS TO BE MOSTLY SUNNY. KEPT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SOUTH OF A HELENA AR TO TUPELO MS...BUT THIS MAY BE OVERDOING IT. COMFORTABLE CONDITIONS CAN BE EXPECTED ON FRIDAY WITH HIGHS AROUND 90 AND LOW HUMIDITY VALUES WITH SURFACE DEWPOINTS DROPPING INTO THE 60S AND UPPER 50S. FRIDAY NIGHT THROUGH SUNDAY NIGHT...A DRY...COOLER...PLEASANT WEEKEND CAN BE EXPECTED WITH WARM SUNNY DAYS AND CLEAR COOL NIGHTS. LOWS WILL MAINLY BE IN THE 60S WITH SOME MID/UPPER 50S POSSIBLE IN RURAL VALLEYS IN WEST TN. HIGHS WILL BE AROUND 90. MONDAY THROUGH NEXT WEDNESDAY...LONG TERM MODELS...THE GFS/ECMWF/CANADIAN GEM...SEEM TO BE IN MUCH DISAGREEMENT WITH THE HANDLING OF WEATHER SYSTEMS AND MOISTURE. WITH LITTLE CONSISTENCY AMONG THE MODELS...DID NOT ALTER THE PREVIOUS FORECAST MUCH AND KEPT LOW RAIN CHANCES DURING THIS TIME FRAME. TEMPERATURES SHOULD BE AROUND OR SLIGHTLY BELOW NORMAL. && .PRELIMINARY POINT TEMPS/POPS... MEM 76 90 72 91 / 20 50 20 10 MKL 71 87 63 89 / 20 50 20 0 JBR 73 88 67 91 / 30 50 20 0 TUP 74 93 69 90 / 20 60 30 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && MBS
Hazardous weather outlook, Aug 6, 3:11 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 311 PM CDT WED AUG 6 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-072215- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 311 PM CDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE MIDSOUTH...MAINLY ALONG AND NORTH OF A JONESBORO ARKANSAS TO SAVANNAH TENNESSEE LINE. DAMAGING WINDS UP TO 60 MPH...HAIL UP TO THE SIZE OF QUARTERS...AND HEAVY RAINFALL OF 1 TO 2 INCHES ARE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 40...MAINLY BETWEEN 11 AM AND 7 PM CDT...AS A COLD FRONT MOVES THROUGH THE AREA. DAMAGING WINDS AROUND 60 MPH...HEAVY RAINFALL OF 1 TO 2 INCHES...AND HAIL UP TO THE SIZE OF NICKELS WILL BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS THIS AFTERNOON INTO TONIGHT...AND THEN AGAIN THURSDAY ALONG AND SOUTH OF INTERSTATE 40. WIDESPREAD ACTIVATION IS NOT EXPECTED. MBS
In the hours before
Special weather statement, Aug 6, 4:27 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 427 PM CDT WED AUG 6 2008 ARZ008-062200- RANDOLPH AR- 427 PM CDT WED AUG 6 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTH OF ATTICA AT 427 PM CDT...MOVING EAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Nearby
Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.